Colorado, 2024High Wind in Colorado, May 6, 2024
May 6, 2024 · NWS GLD · 1 event in 1 county or zone
In the late morning of the 6th, a line of storms developed in northwestern Kansas and proceeded eastward. As the storms exited the area, winds, well behind the storms, gusted up to 60 MPH at Burlington's airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late morning of the 6th, a line of storms developed in northwestern Kansas and proceeded eastward. As the storms exited the area, winds, well behind the storms, gusted up to 60 MPH at Burlington's airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 6, 7:00 AM MST, 53 minutes earlier. Its key messages:
- Strong to severe thunderstorms will be possible from ~11 AM to 3/4 PM MDT. Large hail and gusty winds will be the main concerns, although an isolated tornado and localized blowing dust can not be entirely ruled out.
- Dangerous fire weather conditions are expected along/south of Interstate 70 and west of Highway 83 today and Tuesday. A Red Flag Warning is in effect from 9 AM to 8 PM MDT today for those along and south of a Kit Carson County to Sherman County to Logan County line.
- Blowing dust may occur between sunrise and ~4 PM MDT today for those along and south of a Yuma to Goodland to Oakley line with winds gusting up to 50 mph out of the southwest to west. Visibility reductions and poor air quality are expected where blowing dust occurs.
Area forecast discussion, May 6, 7:00 AM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
800 AM MDT Mon May 6 2024
.KEY MESSAGES...
- Strong to severe thunderstorms will be possible from ~11 AM to
3/4 PM MDT. Large hail and gusty winds will be the main
concerns, although an isolated tornado and localized blowing
dust can not be entirely ruled out.
- Dangerous fire weather conditions are expected along/south of
Interstate 70 and west of Highway 83 today and Tuesday. A Red
Flag Warning is in effect from 9 AM to 8 PM MDT today for
those along and south of a Kit Carson County to Sherman County
to Logan County line.
- Blowing dust may occur between sunrise and ~4 PM MDT today for
those along and south of a Yuma to Goodland to Oakley line
with winds gusting up to 50 mph out of the southwest to west.
Visibility reductions and poor air quality are expected where
blowing dust occurs.
&&
.UPDATE...
Issued at 757 AM MDT Mon May 6 2024
Period of active weather remains on track as pacific front
begins to advance eastward across the area. Already seeing some
weaker convection across Greeley and Wichita counties and expect
to see this increase in areal coverage and intensity as it
pushes east. Severe weather threat still looks on track and it
should have a pretty well defined cutoff where the threat will
end as dewpoints and temperatures rapidly fall off behind front.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 525 AM MDT Mon May 6 2024
A challenging forecast today with fire weather, strong winds, severe
thunderstorms, and possibly blowing dust all impacting the Tri-State
area. This morning we have cloud cover across majority of the area
that will clear from west to east by the late afternoon behind the
storms. The big question of the day is where the dryline will be
when storms begin to develop. CAMs have been a little uncertain the
last few days. The 06Z NAMnest, which has done a fairly good job
handling the dryline the last few events, has discrete thunderstorms
developing around 11 AM MDT along a Trenton to Edson to Tribune line
then growing upscale into a line between 1 PM MDT and 3 PM MDT this
afternoon along and east of US-283. The 08Z HRRR has some drizzle to
light rain developing as early as 13Z near the previously mentioned
area. These later grow upscale into a line of thunderstorms around
15-16Z east of US-83. Since the HRRR has struggled with initiation
along the dryline lately, I have trended the forecast mainly towards
the NAMnest. With any discrete storms that develop and the ample
moisture ahead of the dryline, very large hail up to baseballs and
tornadoes will be possible. Once the storms merge into a line,
damaging winds, large hail up to golf ball sized, and a few QLCS
tornadoes become the hazards. The areas most likely to see any QLCS-
related hazards is along and east of US-83 during the mid-day to
early afternoon timeframe. Storm motions will be quick today as they
move to the northeast. The threat for severe weather is expected to
taper off for the Tri-State area around 3-4 PM MDT.
Unfortunately once the severe weather leaves the area we are not out
of the woods with the other hazards for the day. The breezy
conditions experienced overnight will continue through sunset this
evening with gusts up to 50 mph possible out of the southwest to
west. The strongest winds are expected to be along and south of a
Yuma to Goodland to Oakley line; however, locales to the north are
forecast to have gusts up to 40 mph. As the dryline moves east, RH
values are expected to rapidly decrease behind it. With the breezy
conditions, blowing dust is a concern for those mentioned above with
the strongest gusts. We are not anticipating a wall of dust to
occur; however, a plume is possible. The best time for dust to occur
is from sunrise to 4 PM MDT. Thunderstorms will also be capable of
producing localized blowing dust. Minimum RH values are forecast to
be in the teens to around 20% this afternoon across the area.
Burning is not advised across the entire area due to the ability for
fires to rapidly spread; however, the counties most of concern
are along and south of a Kit Carson to Sherman to Logan line
from 9 AM to 8 PM MDT where a Red Flag Warning is in effect.
High temperatures will be in the mid 60s to mid 70s today. After
sunset the weather is expected to calm down with westerly winds
decreasing to ~10-15 mph and overnight temperatures falling
into the mid 30s to mid 40s.
Dry conditions are expected tonight through Tuesday afternoon as the
large upper low moves over the Dakotas and Montana. With a tight
pressure gradient sitting over the area, westerly to northwest winds
are expected to increase mid-morning to the evening hours with gusts
up to 50 mph. Temperatures are also expected to warm up tomorrow
with highs in the upper 60s to around 80 degrees. RH values are
expected to drop into the teens across most of the area tomorrow
beginning around mid-day through sunset. A Fire Weather Watch is in
effect from 11 AM to 7 PM MDT for the same counties as today, except
for Kit Carson and Sherman counties. During the evening there is a
low chance (~25% and less) for locales along and east of US-283 to
see some light rain. Little to no accumulation is expected.
Overnight lows are expected to fall into the lower 30s to mid 40s
tomorrow night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 250 AM MDT Mon May 6 2024
Long range guidance suggests that a broad upper level low over
the north-central CONUS (mid-week) will fracture/divide into
two distinct features (late this week), the eastern of which
will progress eastward across the Great Lakes/New England and
the western of which will retrograde WSW to the 4-Corners/
Intermountain West.. beneath an amplifying upper level ridge
along the Pacific Coast. Model solutions diverge considerably
thereafter, over the weekend. When synoptic pattern complexity
increases.. forecast confidence decreases. With the above in
mind, steering the forecast toward climatology appears to be
the most prudent course of action.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 525 AM MDT Mon May 6 2024
KGLD...Sub VFR cigs are expected from TAF issuance through
13Z-14Z with winds from the south gusting to around 40 kts. From
14Z-01Z, southwesterly winds gusting to 40 kts in the morning
slowly veer to the west, gusting 30-40 kts. After 02Z, west
winds subside below 15 kts. Blowing dust may impact the terminal
for an hour or so either side of 15Z per local blowing dust
research findings. For now, have left blowing dust out of the
TAF given the potential plume being just south of the terminal.
If the plume does move over the terminal, research findings show
ceilings in 1500-2500 ft range (sub VFR) with reduced
visibilities (also sub VFR).
KMCK...Sub VFR cigs are expected from TAF issuance through
15Z-16Z. Winds will be from the south to southeast, gusting up
to 40 kts. From 16Z-18Z, ceilings should improve as winds veer
to the southwest, gusting 30-40 kts. From ~18Z-21Z there is a
possibility of thunderstorms moving through the terminal or
within the vicinity of the terminal, some of which could be
severe. With uncertainty on timing and direct impact to the
terminal, decided to add in a TEMPO group for now. From
19Z-02Z, VFR conditions continue with winds veering to the
west, gusting 30-35 kts. After 03Z, west winds subside below 15
kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ013-027-028-041-042.
Fire Weather Watch from Tuesday morning through Tuesday
evening for KSZ027-028-041-042.
CO...Red Flag Warning until 8 PM MDT this evening for COZ253-254.
Fire Weather Watch from Tuesday morning through Tuesday
evening for COZ254.
NE...None.
&&
UPDATE...JRM
SHORT TERM...KMK
LONG TERM...BV
AVIATION...KMKHazardous weather outlook, May 6, 3:16 AM MST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
416 AM MDT Mon May 6 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
416 AM MDT Mon May 6 2024 /516 AM CDT Mon May 6 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Thunderstorms are anticipated to develop along a line from around
Trenton, Nebraska to Edson and Tribune Kansas as early as 10 AM MDT
(11 AM CDT), continuing east and out of the area by 3 PM MDT (4 PM
CDT). The primary hazards include very large hail up to baseballs if
the storms remain discrete, damaging winds, and perhaps a tornado. If
the storms develop into a line, hail size up to golf balls would be
possible along with damaging winds and perhaps a few tornadoes.
A plume of blowing dust will be possible from around sunrise to 4 PM
MDT, impacting portions of Cheyenne and Kit Carson counties in
Colorado, Sherman, Thomas, Wallace, Logan, Greeley, and Wichita
counties. Should the plume develop, the primary hazards will be
sharp reductions in visibility and poor air quality.
A Red Flag Warning is in effect from 9 AM to 8 PM MDT today for
Cheyenne and Kit Carson counties in Colorado, as well as Sherman, Wallace,
Logan, Greeley, and Wichita counties.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A Fire Weather Watch is in effect Tuesday afternoon for Cheyenne
County in Colorado, as well as Wallace, Logan, Greeley, and Wichita
counties.
Near critical fire weather conditions are forecast south of
Interstate 70 Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required. We would appreciate reports of
severe weather and blowing dust via telephone and social media.
In the hours before
Local storm report, May 6, 2:07 AM MST, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
307 AM MDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM Non-Tstm Wnd Gst 5 S Burlington 39.23N 102.28W
05/06/2024 M55 MPH Kit Carson CO ASOS
The ASOS in Burlington (KITR) measured a 55
mph (48 knot) southerly wind gust at 244 am
MDT (0844 UTC). Sustained at 40 mph.
&&
VincentHigh Wind, Kit Carson County
- When
- May 6, 7:53 AM MST to 10:50 AM MST
- Where
- Kit Carson County forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
The Burlington airport ASOS recorded multiple gusts above 58 MPH, including two 61 MPH gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 6 to 7, 20242 deaths · 33 injured · $25 million · EF4 · 27 events
- Flash Flooding and Debris Flows in Puerto Rico, May 6 to 10, 20241 death · 3 injured · $466,000 · 110 events
- Tornadoes and Flash Flooding in Oklahoma, May 6 to 7, 2024$964,000 · EF1 · 97 events
- Blizzard and Flooding in Montana, May 6 to 8, 2024$3.0 million · 76 kt wind · 65 events
- Tornadoes and Flash Flooding in Missouri, May 6 to 7, 20241 injured · $668,000 · EF1 · 64 events
- Hail in Kansas, May 6, 2024$2.9 million · 1.75 in hail · 12 events
- Tornadoes and Flash Flood in Tennessee, May 6, 2024$410,000 · EF1 · 24 events
- Tornadoes and Hail in Iowa, May 6 to 7, 2024$433,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Kansas, May 6, 2024$378,000 · EF0 · 5 events
- Tornadoes and Damaging Winds in Missouri, May 6 to 7, 2024EF1 · 56 events
- Tornado and Hail in Nebraska, May 6, 2024$195,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Iowa, May 6, 2024EF1 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178080.